Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Gray, ME

August 29, 2018Oxford County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 29, 2018, 5:15 PM EDT for Oxford County, Maine; Coos County, New Hampshire. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2018, 5:15 PM EDT (21:15 UTC)
Expired
Aug 29, 2018, 6:15 PM EDT
In force
60 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:03 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 29, 3:03 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
303 PM EDT Wed Aug 29 2018

.SYNOPSIS...
 hot and humid air mass will remain across the area through tonight.
Relief from the heat and humidity will arrive on Thursday following
a cold frontal passage. The cooler and drier air should remain
through the upcoming holiday weekend.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
At 18z...a 1007 millibar low was over southeast Quebec with a
warm front extending through northern Maine and a trailing cold
front through the eastern Great Lakes. We're seeing some
scattered convection develop across the area in the warm sector
as we exceed the convective temperature. These will produce some
downpours and gusty winds. To our north and west however more
robust convection is developing ahead of the surface low and
trailing cold front as the wind field begins to strengthen and
with approaching impulse. Some of this activity may enter our
western and northern zones by late afternoon before weakening
tonight with loss of daytime heating. Forecast soundings suggest
multicell and line segments with strong damaging wind potential.
Rapid cell movement should minimize flooding potential in all
but training situations even with precipitable water values
hovering near two inches. High freezing levels should minimize
hail potential as well. Scattered but weakening convection will
continue overnight as the cold front sinks southward across the
area reaching the coastline towards dawn.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The front will clear the coast on Thursday morning with any
lingering convection exiting the coast by midday. The drier air
will gradually filter in from northwest to southeast with
seacoast New Hampshire and southwest coastal Maine the last to
see dew points drop off. Mostly clear and comfortably cool
tomorrow night under the building surface high we some late
night valley fog likely.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Zonal flow will take hold across North America into the weekend. A
slight high pressure gives way to a series of weak waves. Overall
the warm air is starting its seasonal shift southward and even with
high pressure temperatures will be not as warm as the past few days.

Friday. High pressure builds over the region from Friday bringing
clear skies. Onshore flow will help a seabreeze to develop with
the coast keeping temperature near 70.

The high pressure will continue to dominate Friday night and
into Saturday with clear skies. Friday night will be a good
radiational cooling night with valley fog expected throughout
the interior as temperatures fall into the upper 40s. Saturday
will be again sunny and mild; a nice start to the long weekend.

Our next change for some precipitation come Saturday night into
Sunday as a short waves moves out of the northern Great Lakes.
This will support a surface cold front which will bring
scattered showers to the area. There's a bit of uncertainty
with this system with the timing varying from Saturday night all
the way through mid day Sunday. Daytime timing would increase
the chance for thunder while overnight would limit it to mostly
showers. With this dependent mostly on the timing of the upper
level support trough would tend to favor a slightly slower
solution with increased chances for precipitation on Sunday as
the upper level flow may be slower to flatted out to zonal than
models suggest.

For Monday and Tuesday we see a surface ridge building to our south
over the Appalachians. This will promote warmer temperatures
for the beginning of the week with highs once again reaching
back into the 80s. As far a showers a lot will depend on the
exact placement of the ridge. With a further south center some
'ridge roller' convection may make it over the top and into our
area from the northwest. However even if it does the coverage
wont be too great so overall have kept Pop fairly low.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Night/...VFR with lcl MVFR in
TSRA/SHRA through 12z Thu. Thereafter...becoming VFR throughout
with lcl IFR btw 09 and 12z Fri in valley stratus and fog.

Long Term...VFR will prevail through most of the weekend.
Overnight Friday and again on Saturday some LIFR valley fog is
expected at inland sites but that will quickly dissipate after
sunrise.

&&

.MARINE...
Short Term /through Thursday Night/...Winds and seas will
increase late tonight and Thursday with a cold frontal passage
but should remain below SCA threshold.

Long Term...Quiet conditions over the waters, with mainly high pressure
dominating the pattern.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ012>014-
     018>028.
NH...Heat Advisory until 8 PM EDT this evening for NHZ002>015.
MARINE...None.

&&

SYNOPSIS...Schwibs
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Curtis
AVIATION...Curtis/Schwibs
MARINE...Curtis/Schwibs
Hazardous weather outlook, Aug 29, 3:47 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
347 PM EDT Wed Aug 29 2018

NHZ007-302000-
Sullivan-
347 PM EDT Wed Aug 29 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

During the late afternoon and into the evening, thunderstorms will
approach the area from the northwest. Some of these thunderstorms
may be strong to severe, with damaging winds the most likely hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather conditions are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>028-NHZ008>015-302000-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
347 PM EDT Wed Aug 29 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-302000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
347 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-NHZ002>006-302000-
Southern Oxford-Southern Franklin-Southern Somerset-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
347 PM EDT Wed Aug 29 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 360 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

During the late afternoon and into the evening, thunderstorms will
approach the area from the northwest. Some of these thunderstorms
may be severe, with damaging winds the most likely hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather conditions are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-302000-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
347 PM EDT Wed Aug 29 2018

...SEVERE THUNDERSTORM WATCH 360 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

During the late afternoon and into the evening, thunderstorms will
approach the area from the northwest. Some of these thunderstorms
may be severe, with damaging winds the most likely hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 4:04 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gray ME
404 PM EDT WED AUG 29 2018

MEZ009-292030-
Central Somerset-
404 PM EDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 404 PM EDT, a strong thunderstorm capable of producing a tornado
was located 11 miles north of Seboomook, or 30 miles west of
Ripogenus, moving east at 30 mph.

Locations impacted include...
Seboomook, Pittston Academy Grant, Hammond, Plymouth and Comstock.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Maine.

LAT...LON 4588 6965 4588 6972 4584 7036 4585 7034
      4586 7031 4589 7026 4593 7026 4597 7019
      4598 6968
TIME...MOT...LOC 2004Z 254DEG 25KT 4604 6977

MBC
Special weather statement, Aug 29, 4:59 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
459 PM EDT WED AUG 29 2018

NHZ001-002-292130-
Northern Coos-Southern Coos-
459 PM EDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COOS COUNTY...

At 458 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles north of Pittsburg to Lewis.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Colebrook, Errol, Pittsburg, Dixville, Canaan, Lemington, Stratford,
Columbia, Dummer, Clarksville, Wentworth Location, Stewartstown,
Parmachenee, and Bowmantown.

This also includes...
  Umbagog Lake State Park, First Connecticut Lake, Dixville Notch
State Park, Coleman State Park, and Lake Francis State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western Maine...and northern New Hampshire.

LAT...LON 4460 7103 4475 7163 4479 7157 4486 7155
      4491 7150 4499 7154 4501 7147 4501 7150
      4507 7150 4512 7143 4520 7140 4524 7144
      4523 7138 4527 7136 4530 7130 4529 7127
      4525 7123 4524 7115 4531 7108 4530 7108
TIME...MOT...LOC 2058Z 278DEG 30KT 4539 7139 4485 7177

MBC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:04 PM EDTSpecial Weather StatementGYXSomerset26 min
Aug 29, 4:13 PM EDTSevere Thunderstorm WarningGYXSomerset48 min
Aug 29, 4:36 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset54 min
Aug 29, 5:25 PM EDTSpecial Weather StatementGYXSomerset35 min
Aug 29, 6:11 PM EDTSpecial Weather StatementGYXFranklin64 min
Aug 29, 6:25 PM EDTSpecial Weather StatementGYXSomerset35 min
Aug 29, 7:06 PM EDTSpecial Weather StatementGYXFranklin24 min
Aug 29, 7:38 PM EDTSpecial Weather StatementGYXKennebec37 min
Aug 29, 4:59 PM EDTSpecial Weather StatementGYXCoos31 min
Aug 29, 6:46 PM EDTSpecial Weather StatementGYXCoos, Grafton59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2018Severe Thunderstorm Warnings in New Hampshire, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.